Zoloft and Diarrhea
Zoloft can provide patients with relief from anxiety, obsessive compulsive disorder and depression but it may also cause dangerous side effects like chronic diarrhea. In some extreme cases, Zoloft and diarrhea can escalate to an autoimmune disease with no cure.
Why Does Zoloft Cause Diarrhea?
Zoloft is an SSRI, a selective serotonin reuptake inhibitor which means that it blocks the serotonin receptors in the brain to allow for a buildup of serotonin.
Unfortunately, there are also serotonin receptors in the digestive tract. It is not completely understood why Zoloft causes diarrhea and other digestive issues, but it is thought that the serotonin receptors in the digestive track may be a part of the problem. Patients have reported severe diarrhea as early as six weeks into the treatment.
Diarrhea while on Zoloft can become a long term effect. Some patients have reported having diarrhea for eight years because of their Zoloft use.
Why Diarrhea is Such a Problem?
The average person does not consider diarrhea, as a side effect, a health risk. Patients who have experienced long term diarrhea know the weakness, pain and fear that can accompany chronic diarrhea. When experiencing diarrhea, the body is unable to absorb the liquid and nutrition it needs.
Chronic diarrhea can result in fainting, extreme dehydration, dizzy spells and extreme weakness. Patients who experience more than forty eight hours of diarrhea should contact their doctor. The body needs nutrition and liquid to perform the necessary functions of life and chronic diarrhea prevents that.
At Home Treatment
Patients who have experienced long term diarrhea have learned helpful ways to combat it at home. Many patients recommend taking an anti-diuretic, such as Imodium, to help prevent diarrhea. Other patients recommend consuming fiber and probiotics. Fiber can help absorb the excess moisture in the body and allow the digestive track to absorb the liquid.
Probiotics can be found in specific yogurts and can help the digestive become balanced and digest properly.
If the diarrhea continues, patients should consult their doctor for treatment.
There have been extreme cases of patients taking Zoloft and developing microscopic colitis over time. Microscopic colitis, also known as collagenous colitis, is an autoimmune disease that prevents the cells from absorbing liquid. The only way to determine if a patient has microscopic colitis is to do a biopsy of the cells themselves. By viewing the cells under a microscope, a doctor will be able to tell if the diarrhea is caused by collagenous colitis. A gastroenterologist should be consulted to help patients determine if the diarrhea has progressed to microscopic colitis. In this case, stopping Zoloft may not stop or even help the chronic diarrhea.
Zoloft is considered a safe drug but new things are learned about it all the time. It can help treat depression and anxiety but it can also cause severe side effects. Though microscopic colitis and Zoloft have not been directly linked, there is a direct link between patients taking an SSRI and being diagnosed with this autoimmune disease.